Indiana, 2003

Damaging Wind in Indiana, August 26, 2003

August 26, 2003 · NWS LOT · 1 event in 1 county or zone

A severe thunderstorm moved across Porter county during the early afternoon hours of August 26th. A tree fell onto a pickup truck on Michigan Avenue in Valparaiso.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A severe thunderstorm moved across Porter county during the early afternoon hours of August 26th. A tree fell onto a pickup truck on Michigan Avenue in Valparaiso. Several trees were also blown down near Morgan and Beech streets. Power lines and tree limbs were blown down across other parts of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 26, 11:45 AM CST, 1 hour earlier.

Area forecast discussion, Aug 26, 11:45 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
1245 PM CDT TUE AUG 26 2003

DISCUSSION FOR 18Z TAFS

SMALL AREA OF TSRA WILL MOVE ACROSS NE IL WITH POTENTIAL
REDEVELOPMENT THROUGH 20Z AND NW INDIANA THROUGH 22Z. MAIN QUESTION
IS WHETHER REDEVLOPMENT WILL OCCUR LATER THIS AFTERNOON.  BOUNDARY
FROM EARLY MORNING CONVECTION IS MAIN FOCUS OF CURRENT TSRA
ACTIVITY AND SFC FRONTAL BOUNDARY AT 17Z WAS IN EXTREME NORTHERN
IL...AS EVIDENCED WITH SLIGHTLY LOWER DEWPOINTS AND NW WINDS GUSTING
OVER 15 KNOTS IN EXTREME SOUTHERN WI.

THERE IS A QUESTION AS TO HOW MUCH FUTHER SOUTH BOUNDARY BETWEEN
I-88/I-80 WILL MOVE SOUTHWARD WITH APPROACHING SURFACE FRONT.  IN
COORDINATION WITH CWSU ZAU...EVEN THOUGH BOUNDARY IS EXPECTED TO
SHIFT SOUTH OF THE TERMINALS...ATMOSPHERE WILL REMAIN UNSTABLE AND
COULD RECOVER FOR ADDITIONAL TSRA.  HOWEVER...DUE TO MANY
UNCERTANTIES BETWEEN 20-23Z...AND WITH FRONTAL PASSAGE EXPECTED IN
NE IL/NW IN BY 23Z...WILL NOT MENTION TSRA IN ANOTHER TEMPO GROUP.
FURTHER NORTH IN KRFD...HAVE LEFT A DRY FORECAST FOR ENTIRE CYCLE.
STEFKOVICH

PUBLIC DISCUSSION

WEAK FRONT/OUTFLOW BOUNDARY WAS ACROSS NRN IL/IND EARLY THIS
MORNING...THOUGH WAS LIFTING BACK NORTH IN RESPONSE TO SHORT WAVE
AND ASSOCIATED CONVECTIVE COMPLEX MOVING FROM IA INTO NRN IL/SRN WI.
H85 THETA-E ADVECTION ON NOSE OF 30 KT LLJ AND DIVERGENCE IN RIGHT
ENTRANCE REGION TO 110 KT UPPER JET OVER NORTHERN GRT LKS SHOULD
ASSIST SHORT WAVE IN CONTINUING EASTWARD DEVELOPMENT/PROPAGATION OF
ELEVATED THUNDERSTORMS THIS MORNING ESPECIALLY ACROSS NORTHERN
PORTIONS OF THE FORECAST AREA. SEVERE THREAT HAS DECREASED WITH LOSS
OF BOUNDARY LAYER CONNECTION FROM LAST EVENING IN IOWA...THOUGH SOME
GUSTY WINDS/SMALL HAIL AND LOCALLY HEAVY RAINFALL TO ACCOMPANY THESE
CELLS.

INITIAL WAVE/MCS SHOULD MOVE OFF TO THE EAST AND WEAKEN BY MID
MORNING...BEFORE ATTENTION THEN TURNS TO COLD FRONT APPROACHING FROM
THE NORTHWEST THIS AFTERNOON. STRONG SHORT WAVE TROUGH DIGS ACROSS
ONTARIO AND UPPER MIDWEST...WITH VERY WARM MOIST AND UNSTABLE
AIRMASS IN PLACE ACROSS FORECAST AREA. ETA BUFKIT SOUNDINGS SUGGEST
CAPES IN 2500-3000 J/KG RANGE WITH DRY LAYER JUST ABOVE SURFACE
INDICATING POTENTIAL FOR DAMAGING WIND THREAT WITH STRONGER STORMS.
COOLING ALOFT WITH THIS FEATURE SHOULD HELP ERODE CAP DURING THE
AFTERNOON...WITH FORCING SUPPLIED BY LLVL CONVERGENCE AHEAD OF
FRONT. SOME DIFFERENCES IN GFS/ETA FRONTAL TIMING AND
ORIENTATION...BUT BLEND OF SOLUTIONS SUGGEST FRONT MOVING INTO
FORECAST AREA THIS AFTERNOON...AND SINKING SOUTH OF THE FA LATE
TONIGHT. WILL CARRY TSTM CHC INTO EVENING NORTH AND OVERNIGHT SOUTH.
SURFACE HIGH THEN BUILDS OVER THE REGION WED WITH COOLER AND DRIER
NORTHEAST FLOW.

SUBSIDENCE IN WAKE OF MORNING SHORT WAVE SHOULD ALLOW SOME CLEARING
TO OCCUR LATER TODAY...AND WITH H85 +24 THERMAL RIDGE STILL IN PLACE
ACROSS IL/IND EXPECT TEMPS TO CLIMB WELL INTO THE MID 90S AGAIN THIS
AFTN. RECORDS AT BOTH CHI AND RFD 97 TODAY...AND COULD COME CLOSE.
HEAT INDEX EXPECTED TO PEAK AROUND 105 THIS AFTERNOON. UNLIKELY TO
MEET 3 HOUR MINIMUM FOR HEAT ADVISORY OUTSIDE CHI METRO...AND BELOW
ONE DAY CRITERIA FOR CHI HEAT WARNING SO NO HEAT HEADLINES.

.CHI...NONE

RATZER
Hazardous weather outlook, Aug 26, 9:15 AM CST, 3 hours 30 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1015 AM CDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION
THIS AFTERNOON THROUGH 10 PM.  THE MAIN THREATS APPEAR TO BE
LARGE HAIL... DAMAGING STRAIGHT LINE WINDS...AND LOCALIZED HEAVY
RAINFALL.

A VERY WARM...MOIST AND POTENTIALLY UNSTABLE AIRMASS WILL REMAIN
ACROSS THE OUTLOOK AREA TODAY. A COLD FRONT WILL APPROACH FROM THE
PLAINS LATE THIS AFTERNOON AND THIS EVENING...WHICH WILL HELP
INITIATE THE DEVELOPMENT OF SCATTERED THUNDERSTORMS IN THE OUTLOOK
AREA BY LATE AFTERNOON.

IN ADDITION TO THE THUNDERSTORM THREAT...HOT AND HUMID WEATHER WILL
AFFECT THE OUTLOOK AREA...ESPECIALLY EAST OF INTERSTATE 39...FOR A
SECOND STRAIGHT DAY. AFTERNOON TEMPERATURES ARE FORECAST TO RISE
INTO THE MID 90S OVER MUCH OF NORTHERN ILLINOIS AND NORTHERN
INDIANA...WITH HEAT INDEX VALUES APPROACHING 100 TO 105 DEGREES
BETWEEN 2 PM AND 6 PM. WHILE THIS WILL NOT QUITE MEET CRITERIA FOR A
HEAT WARNING OR ADVISORY...PERSONS WHO ARE SUSCEPTIBLE TO THE
EFFECTS OF HEAT AND HUMIDITY SHOULD BE PREPARED TO SEEK AIR
CONDITIONED SHELTER OR GET MEDICAL ASSISTANCE IF IT BECOMES
NECESSARY THIS AFTERNOON. COOLER WEATHER WILL MOVE IN BEHIND THE
FRONT FOR WEDNESDAY.

DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE LATE THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND THIS
EVENING.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

STEFKOVICH

The radar

The Chicago radar (KLOT), 87 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Porter

When
August 26, 12:45 PM CST
Where
Porter County, Valparaiso
Measured
57 kt (66 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
41.467, -87.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377704.